Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS New Orleans, LA

June 13, 2011Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 13, 2011, 6:44 PM CDT for Jackson County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2011, 6:44 PM CDT (23:44 UTC)
Expired
Jun 13, 2011, 7:22 PM CDT
In force
38 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KLIX 132344
SVRLIX
MSC059-140045-
/O.NEW.KLIX.SV.W.0149.110613T2344Z-110614T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PASCAGOULA...MOSS POINT...
  ESCATAWPA...

* UNTIL 745 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF ESCATAWPA...AND MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3034 8844 3031 8850 3034 8853 3033 8856
      3035 8860 3049 8875 3072 8842 3064 8841
      3036 8840
TIME...MOT...LOC 2343Z 048DEG 6KT 3055 8844

$$
1 follow-up statement
882 
WWUS54 KLIX 140022
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
722 PM CDT MON JUN 13 2011

MSC059-140031-
/O.CAN.KLIX.SV.W.0149.000000T0000Z-110614T0045Z/
JACKSON MS-
722 PM CDT MON JUN 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING HAS BEEN CANCELLED. 


LAT...LON 3034 8844 3031 8850 3034 8853 3033 8856
      3035 8860 3049 8875 3072 8842 3064 8841
      3036 8840
TIME...MOT...LOC 0021Z 039DEG 9KT 3046 8850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:43 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 13, 3:43 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT MON JUN 13 2011

.SHORT TERM...
MAIN FOCUS FOR THIS AFTERNOON WILL BE THE POTENTIAL FOR SEVERE
WEATHER ACROSS THE AREA. ATTM...THE THREAT DOES NOT APPEAR TO BE
VERY HIGH BUT DOES DEFINITELY EXIST. FOR THE MOST PART...THREW OUT
MEDIUM RANGE MODELS AS THIS IS A MESOSCALE EVENT. THE CONCERN IS
RELATED TO ONGOING MCS OVER NORTHERN MISSISSIPPI AS WELL AS POSSIBLY
CONVECTION OUT AHEAD OF THIS FEATURE. NCEP 4KM WRF IS PERFORMING
QUITE POOR TIMINGWISE SO FAR BUT LOCATION SEEMS TO BE OK. HRRR ON
THE OTHER HAND SEEMS TO BE INITIALIZING MUCH BETTER WITH FCST CELLS
DEVELOPING ACROSS THE SOUTHERN HALF OF MS ALONG WITH MCS SURGING
SOUTHWARD. BASED ON SOUNDINGS...THE AMOUNT OF DRY AIR IN MID AND
UPPER LEVELS SUGGESTS THAT DAMAGING WINDS WILL BE THE MAIN THREAT
TODAY. STORMS CURRENTLY NORTHEAST OF THE AREA WILL LIKELY MOVE IN TO
THE CWA WITHING THE NEXT FEW HOURS. A FEW STRONG TO POSSIBLY SEVERE
POSSIBLY WITH THIS ACTIVITY. BEYOND THAT...THE QUESTION IS WHETHER
THE NORTHERN MCS WILL MAKE STILL BE INTACT BY THE TIME IT REACHES
THE CWA. THINKING IS THAT IT WILL BE ON A DOWNWARD TREND. ITS STILL
POSSIBLE THAT IT WILL HAVE SEGMENTS THAT ARE SEVERE BUT SHOULD BE
DISSIPATING.

.LONG TERM...
NOT A WHOLE LOT OF CHANGES THROUGHOUT THE FORECAST. GENERALLY...RAIN
CHANCES WILL BE LESS THAN THEY HAVE BEEN OVER THE LAST WEEK OR SO.
UPPER LEVEL RIDGE WILL REMAIN ANCHORED OVER SOUTHERN TEXAS WHICH
PUTS OUR AREA UNDER THE EASTERN PERIPHERY THE RIDGE. SUBSIDENCE WILL
IMPEDE MUCH DEVELOPMENT BUT EXPECT ISO SH/TS TO OCCUR MOST
AFTERNOONS THIS WEEK. LESS RAIN ALSO MEANS MORE HEAT. HIGHS TO STAY
WELL ABOVE NORMAL BUT BELOW RECORDS FOR THE MOST PART...MID TO LOW
END UPPER 90S. IF THERE/S GOING TO BE A TIME OF THE BEST CHANCE OF
RAIN THAT WILL BE MID TO LATE WEEK. MODELS SUGGEST A HIGH LATITUDE
TROUGH WILL ERODE THE EASTERN EDGE OF THE RIDGE SLIGHTLY. STILL
UNCLEAR IF THIS WILL BE ENOUGH TO RESULT IN WIDESPREAD CONVECTION OR
NOT.

MEFFER
&&

.AVIATION...
ALL SITES SHOULD REMAIN IN VFR STATUS FOR ANOTHER FEW HRS. BY 23/0Z
CONVECTION MAY START TO IMPACT A FEW TERMINALS MAINLY ALONG THE
NRN/NERN HALF OF THE ...MCB/ASD/HSA/GPT. CONVECTION WILL THEN WORK
TO THE SOUTH LIKELY IMPACTING THE SOUTHSHORE MSY/NEW AND THEN DOWN
TWRDS HUM AROUND 2/3Z. BTR IS LIKELY THE BIGGEST QUESTION MARK AS
CONVECTION COULD REMAIN FAR ENOUGH EAST TO NOT IMPACT BUT IF
SHRA/TSRA APPROACH BTR IT WILL LIKELY BE AROUND 0/2Z. CONVECTION
SHOULD COME TO AN END AROUND 4/5Z WITH ALL SITES BACK INTO VFR
STATUS. BY 10/11Z YOU COULD SEE THE USUAL SITES MCB/BTR/ASD/HUM DROP
INTO MVFR STATUS TEMPORARILY. AFTER 14Z ALL SITES SHOULD BE BACK IN
VFR STATUS. /CAB/

&&

.MARINE...
PERSISTENCE WILL BE THE FOCUS FOR ALL OFFSHORE COASTAL WATERS.
SURFACE RIDGE OVER THE CENTRAL GULF WILL GRADUALLY SHIFT EASTWARD
THROUGH THIS WEEK. THIS WILL KEEP WINDS GENERALLY SW IN THE 5 TO 10
KT RANGE WITH TYPICAL NOCTURNAL INCREASE. ONLY VERY ISOLATED SHOWERS
OFFSHORE. INLAND COASTAL WATERS SHOULD HAVE AT LEAST A LITTLE MORE
CONVECTION WITH FAIRLY LIGHT WINDS...10 KTS OR LESS

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  97  71  95 /  30  20  10  10
BTR  73  97  73  95 /  20  10  10  10
ASD  74  95  73  94 /  30  10  10  10
MSY  76  94  75  91 /  20  10  10  10
GPT  75  94  74  92 /  30  20  10  10
PQL  71  96  74  94 /  30  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 13, 6:11 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
611 PM CDT MON JUN 13 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-142315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
611 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING FOR
MUCH OF THE AREA. MAIN RISKS WILL BE DAMAGING WINDS...FREQUENT
LIGHTNING AND LARGE HAIL.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 13, 5:43 PM CDT, 1 hour 1 minute before
LAZ039-MSZ077-132345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
543 PM CDT MON JUN 13 2011

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING PEARL RIVER COUNTY...
WASHINGTON PARISH...

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF POPLARVILLE...OR ABOUT 11
MILES NORTHEAST OF VARNADO...MOVING SOUTH AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...VARNADO...
CROSSROADS...BOGALUSA AND MCNEIL

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SMALL
HAIL...AND GUSTS NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

95/DM
Special weather statement, Jun 13, 6:33 PM CDT, 11 minutes before
MSZ081-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
633 PM CDT MON JUN 13 2011

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING HARRISON COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GULFPORT...OR ABOUT 3 MILES NORTHWEST OF
GULFPORT AIRPORT...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GULFPORT
AIRPORT...GULFPORT AND LONG BEACH

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 13, 6:35 PM CDT, 9 minutes before
MSZ082-140015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
635 PM CDT MON JUN 13 2011

...STRONG THUNDERSTORM MOVING WEST AFFECTING JACKSON COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ESCATAWPA...MOVING WEST AT
10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WADE AND
ESCATAWPA

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.